South Dakota, 2005

Hail and Damaging Winds in South Dakota, May 17, 2005

May 17, 2005 · NWS ABR · 8 events in 6 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT TUE MAY 17 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
BIGGEST CHALLENGE IN THE NEAR TERM STILL REVOLVES AROUND PCPN/SVR WX
CHCS FOR TNT.

VERY STRONG 5H WAVE CONT TO EJECT INTO PLAINS AREA. THE GFS REMAINS
MUCH STRONGER WITH THIS FEATURE THAN THE NAM...BUT OVERALL FCST POSN
IS SIMILAR. GOOD 2H-3H DIVERGENCE TAKES PLACE ACROSS ERN CWA WITH
SYSTEM...WITH STRONG LOLVL JET COMING INTO PLAY BY EARLY EVENING.
17/00Z WRF MODEL SHOWING SQUALL LINE FORMATION ACROSS WRN SODAK
LATER THIS AFTN...ADVECTING N AND E INTO NODAK/ERN SODAK. BEST
85H-7H Q-VECTOR CONVERGENCE ALSO FOLLOWS DIVERGENCE PATTERN WITH
STRONGEST FORCING ACROSS NODAK AND SERN SODAK. PWATS INCREASE TO
NEARLY 1.50 ACROSS ERN SODAK BY 06Z WED...WHICH IS 130-150% ABOVE
NORMAL. NAM/GFS MBE VECTORS ON BUFKIT FALL TO 10KTS OR SO FOR ERN
CWA AROUND 06Z WED...WITH BACKBUILDING POSSIBLE BASED ON LOW LEVEL
JET. CONT HITTING POPS HARD OVERNIGHT AND ADDED MENTION OF HEAVY
RAIN AND EXPANDED SVR MENTION. CURRENTLY WATCH #283 IN EFFECT FOR
WRN CWA UNTIL 03Z.

BY WED...MODELS SHOW PSBL DRY SLOT TAKING PLACE ACROSS ERN CWA WITH
WRAP AROUND TROWAL AIDING PCPN ACROSS THE WEST. TROWAL FEATURE
SLOWLY ADVANCES EAST DURING DAY WITH ONLY LIGHT SHOWERS EXPECTED.
WRF MODEL ALSO CONCURS WITH THIS SOLN.

THURSDAY THERE IS A BIT OF DISAGREEMENT. THE GFS BRINGS WELL DEFINED
85H AND 7H TROWAL BACK ACROSS ERN SODAK WITH NOTABLE INCREASE IN
LAYER RH. THERE IS ALSO SOME MINOR 85H-7H Q-VECTOR CONVERGENCE THAT
TAKES PLACE. THE ETA KEEPS BROAD SUBSIDENCE IN PLACE WITH SFC HIGH
PUSHING IN. EVEN THOUGH THE GFS HAS BEEN MOST CONSISTENT IN
DYNAMICS...HAVE DECIDED TO KEEP THURSDAY DRY AND JUST RATCHET UP
CLOUD COVER.

TEMP WISE...BASICALLY LEFT WHAT WAS INHERITED CEPT FOR THURSDAY AND
FRIDAY. PREFER THE WARMER ETA 85H TEMPS GIVEN PATTERN SO UPPED TEMPS
THURSDAY AND FRIDAY A BIT MORE.

.LONG TERM...SATURDAY THROUGH TUESDAY
NO MAJOR CHANGES WITH THIS ISSUANCE OF EXTENDED GRIDS. THE PERIOD
STARTS OFF WITH AN UPPER WAVE AND SURFACE COLD FRONT PUSHING THROUGH
THE REGION. HAVE KEPT IN CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THIS SYSTEM...BUT THINGS ARE STARTING TO LOOK DRIER. STILL LOOKS
LIKE A STRONG SYSTEM...WITH SOME POTENTIAL. NORTHWEST FLOW ALOFT
WILL DOMINATE THROUGH THE REST OF THE EXTENDED...WITH UPPER RIDGE
AXIS APPROACHING FROM THE WEST. TEMPS COOL FOR SUNDAY BEHIND THE
FRONT...AND THEN WARM UP FOR MONDAY AND TUESDAY. GENERALLY TEMPS
WILL BE IN THE 70S.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

HINTZ/KNUTSVIG
Hazardous weather outlook, May 17, 4:54 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT TUE MAY 17 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-181052-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
554 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ039-046-SDZ006>008-011-018>023-181052-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
554 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. NONE OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
May 17, 4:57 PM CST
Where
Jones County, 10 mi SSW of Murdo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -100.800

Hail, Jones

When
May 17, 5:32 PM CST
Where
Jones County, 15 mi SSE of Draper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.717, -100.417

Thunderstorm Wind, Jones

When
May 17, 5:32 PM CST
Where
Jones County, 15 mi SSE of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.717, -100.417

Hail, Stanley

When
May 17, 5:44 PM CST
Where
Stanley County, 17 mi W of Mission Ridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.683, -101.117

Thunderstorm Wind, Lyman

When
May 17, 7:10 PM CST
Where
Lyman County, 1 mi S of Lyman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.867, -99.733

Thunderstorm Wind, Buffalo

When
May 17, 7:45 PM CST
Where
Buffalo County, 2 mi E of Gann Vly
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.033, -98.967

Hail, Hughes

When
May 17, 7:51 PM CST
Where
Hughes County, Harrold
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.517, -99.733

Hail, Hand

When
May 17, 8:01 PM CST
Where
Hand County, 20 mi SE of Miller
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449315, 5449316, 5449317, 5449318, 5449319, 5449320, 5449321, 5449322.